North Carolina, 2019

Damaging Winds in North Carolina, August 22, 2019

August 22, 2019 · NWS RNK · 4 events in 3 counties and zones

A cold front interacted with high instability to produce a broken line of severe thunderstorms that produced wind damage for portions of northwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front interacted with high instability to produce a broken line of severe thunderstorms that produced wind damage for portions of northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 12:54 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 22, 12:54 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
154 PM EDT Thu Aug 22 2019

.SYNOPSIS...
A cold front from New England to the Mid Mississippi Valley will
move slowly south today and Friday. By Saturday the front will
extend from the Carolinas to the southern Plains. Cooler high
pressure will build into the Mid Atlantic region Sunday and
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1017 AM EDT Thursday...

A cold frontal boundary to our north will slowly drop south
this afternoon and will reach central West Virginia to northern
Virginia late tonight into Friday. High pressure will remain
across the Southeast this afternoon into tonight. The hot and
humid weather will continue with scattered showers and
thunderstorms. HiResW-arw-east, HRRR and NAMnest indicated the
development of scattered showers and thunderstorms with good
coverage between 18z-00z.

A cluster of showers and thunderstorms are entering the western
mountains this morning. The outflows from these storms will
enhance the development of convection this afternoon into this
evening. SPC Day One Convective Outlook highlights the
potential for strong to severe thunderstorms. Some of the storms
will contain damaging winds, hail and heavy rains.

Adjusted temperatures utilizing the latest surface obs, their
trends and blended in NBM for late morning into this afternoon.
Increased pops for late morning in the west. more changes
later...

As of 315 AM EDT Thursday...

A cold front extended from New York to southern Missouri this
morning. The front will be dropping slowly south today and will
reach central West Virginia to northern Virginia late tonight.
Warm, humid and unstable air will still be in place ahead of the
front today.

A cluster of thunderstorms tracking across southern Indiana early
this morning will reach the central Appalachians just after
15Z/11AM. This timing is based of the SPC HREF and HiResARW
guidance. These thunderstorms will either continue across southwest
Virginia and northern Carolina into the afternoon, or if they weaken
throughout the morning, any residual outflow will be the focus for
thunderstorm development during the afternoon. Otherwise unstable
air mass will support development of isolated to scattered
thunderstorms during the afternoon and into the evening. No
particular consensus in the guidance of what the areal coverage
of storms will look like around 21Z/5Pm but some agreement that
after 00Z/8PM a majority of the activity will be east of US 29.

Will be staying close to National Blend guidance which has been
doing well over the past few runs for maximum temperatures.
Locations in the foothills and piedmont of Virginia and North
Carolina that stay dry for a majority of the day will be close to
the mid 90s. Heating will be curtailed in spots that have rain in
the afternoon. With no change in air mass tonight, will use
persistence as guidance for overnight lows.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EDT Thursday...

A southward-sagging, west-east oriented cool front will interact
with poorly-defined vort maxima and lead to what should be an active
close to the workweek Friday into Friday night. Increasing 500 mb
height gradient should also support increasing mid-level winds into
the 30 to 35 kt territory areawide. While this increases effective
shear magnitudes into the 30 kt range, the somewhat stronger flow
will also in all likelihood contribute to a considerable extent of
mid-level cloud cover streaming in from the west that may hamper
destabilization during the peak-heating hrs. While low-level
moisture on southwest winds will help destabilize things to an
extent, even for a most-unstable parcel ascent CAPEs are only
progged to be around 1000-1500 J/kg. Model radar simulations for
Friday give a multicell/broken line setup for areas east of the Blue
Ridge - which makes sense given the effective shear values, with
better organization and slightly greater severe weather potential
into our eastern third of counties but especially into eastern VA
and northeast NC. Further west, early-day showers/embedded rumbles
of thunder poses less of a severe weather concern than points east.

Tall, skinny CAPE profiles forecast and humid, elevated-PWAT
air mass will also contribute to heavy rain potential pretty
much areawide, even into the nighttime hours as the east-west
front sags south. Flash flood guidance continues to run on the
high side (about 2-3" in an hour's time, and 2.5-4" in 3 hours),
and that should preclude a greater short-fused flood threat.
Pattern suggests training is a possibility given an east-west
front oriented somewhat more parallel to the mid-level flow, and
it would be for those areas that would have to be watched for
hydro issues. Given the efficient rain potential and the
environment supporting training, I do think it's worth including
heavy rain wording in the grids areawide, even into the
evening. After coordination, WPC's also increased the excessive
rain category to the Slight level in eastern VA/NC with a
Marginal elsewhere for Friday. While we should have some strong
to severe storms with gusty to damaging winds in a corridor from
Lynchburg to Martinsville to Danbury and eastward, with more
cloud cover/less cloud breaks and resulting lower instability
values, I don't think the confidence in the severe thunderstorm
potential is great enough to include enhanced wording for gusty
winds attm. SPC has highlighted the above corridor in a Marginal
Risk for severe weather for Friday.

A weak surface wave low/mesolow overnight Friday into early Saturday
may briefly stall the front's southward progress. This suggests
opening with Likely PoPs on Saturday morning at least to Southside
seems realistic, lower PoPs north. Northerly/northeast flow on the
cool side of the front and rain falling on the south side of the
frontal zone should help shift the front's position into north-
central NC toward Saturday afternoon with falling PoPs toward slight
chance or dry.

Biggest forecast challenges Saturday are timing the front's
passage into central NC, and on temperatures due to variation in
cloud cover. To the latter point, cooler/drier air should
filter in on the northeast flow, with lowering dewpoints to much
more comfortable levels. NAM/GFS BUFKIT profiles show a shallow
stratus layer around 4000' that could keep daytime heating
post- frontal at least more muted. MOS highs are some 10 degrees
colder than climo given the cloud cover and 850 mb temps
dipping into the low to mid teens Celsius. If that cloud layer
doesn't materialize then we could see highs closer to the low
80s. Will stick closer to the upper 70s (cooler 60s in the high
terrain), though confidence in the temperature forecast is lower
than it would otherwise be.

Saturday night into Sunday look a lot quieter, with Sunday being the
pick of the weekend for outdoor activities with high pressure
ridging down the central Appalachians. Skies look variably cloudy
with some enhanced east flow and some higher model RH meaning
potential for greater cloudiness into our NC counties. However much
of VA and WV should see less clouds, with temperatures a few degrees
cooler than normal along with comfortable dewpoints.

Forecast confidence is overall moderate for this period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...

If the front sinks south into the Carolinas Saturday, cool northeast
winds will keep the area dry into Monday (ECM). The latest GFS has
an upper level trough moving northeastward across the Ohio Valley
with overrunning warm moist air moving over a wedge of cooler air.
We think the GFS is overdone on measurable precipitation, but think
it has the right idea with increasing cloud cover. The wedge is
expected to hang over the region into Tuesday morning then erode
with the passing of a weak front.

Temperatures will run 10F or cooler than normal Sunday and Monday.
Temperature return to normal Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 155 PM EDT Thursday...

VFR conditions with scattered MVFR/IFR convection expected this
afternoon into tonight. Scattered showers and thunderstorms
in the west will translate east into the foothills and piedmont
this afternoon into tonight. Heavier bands of rains will reduced
visibilities into MVFR/IFR conditions. Erratic winds are
possible near any thunderstorms.

Showers and thunderstorms will diminish this evening with the
loss of solar heating. The majority of the thunderstorms will
be east of KLYH and KDAN by midnight. Areas of low clouds and
fog will develop late tonight into Friday. Any locations
which receive heavy rains this afternoon have the potential
for pockets of fog.

More showers and thunderstorms will be approaching the central
Appalachians from the west Friday morning which may lower
ceilings to MVFR at KLWB and KBLF. As the cold front approaches
from the northwest on Friday, scattered MVFR showers and
thunderstorms will develop.

Confidence on ceiling, visibility and wind tonight is average.

.Extended Aviation Discussion...

Weather pattern will continue to promote scattered showers and
thunderstorms. A cold front will approach from the northwest
Friday evening into Saturday, resulting in scattered to
numerous thunderstorm with potential for organized clusters of
thunderstorms to track across the Ohio Valley into the Mid-
Atlantic region.

Improving conditions with more in the way of VFR will be
possible for Sunday, pending just how far south of the Mid
Atlantic area the front progresses. Some MVFR showers are
possible in the southwest Virginia and northwest North Carolina
on Monday. Scattered showers and thunderstorms are expected
Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...AL
LONG TERM...RCS
AVIATION...AMS/KK
Hazardous weather outlook, Aug 22, 3:55 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
455 AM EDT Thu Aug 22 2019

NCZ003>006-019-020-VAZ032>035-043>047-058-059-230900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
455 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The primary threat will be damaging wind.

Locally heavy rain is possible this afternoon and evening with this
storms. This may result in flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are possible Friday. The main threat
will be damaging wind.

Periods of heavy rain are likely on Friday and Friday night,
increasing the threat of urban and small stream flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today or Friday.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-230900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
455 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible today. The primary
threat will be damaging wind.

Locally heavy rain is possible. This may result in flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible Friday and Friday night. This may
result in flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today or Friday.

In the hours before

Special weather statement, Aug 22, 12:02 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Thu Aug 22 2019

NCZ002-019-221800-
Wilkes-Alleghany-
102 PM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND ALLEGHANY COUNTIES
UNTIL 200 PM EDT...

At 101 PM EDT, a strong thunderstorm was located over Millers Creek,
moving south at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 8137 3604 8140 3607 8141 3607 8144
      3613 8151 3620 8146 3644 8101 3632 8087
      3609 8088 3606 8095 3603 8107 3604 8111
      3603 8116 3604 8119 3603 8127 3600 8132
TIME...MOT...LOC 1701Z 347DEG 6KT 3620 8128

RAB
Special weather statement, Aug 22, 12:38 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Thu Aug 22 2019

NCZ001-002-018-019-VAZ009-010-012-015-016-221830-
Ashe-Wilkes-Watauga-Alleghany-Grayson-Bland-Wythe-Smyth-Carroll-
138 PM EDT Thu Aug 22 2019

...CLUSTERS AND LINES OF STRONG THUNDERSTORMS WILL IMPACT ASHE, WILKES,
WATAUGA, ALLEGHANY, GRAYSON, BLAND, WYTHE, SMYTH, AND CARROLL
COUNTIES...Until 230 PM EDT...

At 134 PM EDT, radar indicated strong thunderstorms were located along
a line extending from near Saltville, to Chilhowie, to Whitetop, to
Jefferson, to Boone. Movement was east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Boone...
Wytheville...
Galax...
Marion...
and North Wilkesboro.

This includes The following Location Appalachian State University.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 8171 3653 8171 3663 8160 3696 8179
      3693 8168 3702 8147 3699 8148 3695 8138
      3705 8123 3707 8091 3688 8074 3681 8104
      3669 8090 3645 8098 3635 8090 3606 8090
      3600 8133 3612 8154 3611 8181 3629 8192
TIME...MOT...LOC 1734Z 256DEG 40KT 3700 8176 3675 8160 3644 8156

RAB
Local storm report, Aug 22, 12:58 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     1 NE NEW CASTLE         37.51N 80.11W
08/22/2019                   CRAIG              VA   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF MARKET STREET
            AND RTE. 615. TIMING ESTIMATED BY RADAR.

&&

RR
Local storm report, Aug 22, 1:21 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     HOLLINS                 37.35N 79.95W
08/22/2019                   ROANOKE            VA   BROADCAST MEDIA

            TREE LIMBS DOWN IN THE HOLLINS AREA. TIMING
            ESTIMATED BY RADAR.

&&

RR
Special weather statement, Aug 22, 1:21 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT Thu Aug 22 2019

NCZ002>004-VAZ032-033-043-221915-
Stokes-Surry-Alleghany-Henry-Franklin-Patrick-
221 PM EDT Thu Aug 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES, SURRY,
ALLEGHANY, HENRY, FRANKLIN, AND PATRICK COUNTIES...until 315 PM EDT.

At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Oak Level to near Sandy Ridge to near
Level Cross. Movement was west at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Martinsville...
Mount Airy...
Rocky Mount...
Elkin...
and Fairview.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3636 8090 3639 8104 3656 8090 3656 8061
      3666 8059 3665 8049 3674 8046 3674 8040
      3695 8014 3716 8009 3714 7996 3723 7978
      3709 7961 3654 7971 3654 8003 3626 8004
      3624 8045 3629 8063 3628 8063 3624 8087
TIME...MOT...LOC 1820Z 099DEG 8KT 3681 7993 3655 8019 3639 8065

RAB
Special weather statement, Aug 22, 1:30 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Thu Aug 22 2019

NCZ001>003-018>020-VAZ012-013-015>017-221930-
Yadkin-Surry-Ashe-Wilkes-Watauga-Alleghany-Grayson-Pulaski-Wythe-
Floyd-Carroll-
230 PM EDT Thu Aug 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YADKIN, SURRY, ASHE,
WILKES, WATAUGA, ALLEGHANY, GRAYSON, PULASKI, WYTHE, FLOYD AND
CARROLL COUNTIES...

Until 330 PM EDT.

At 229 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Crockett to near Wilbar. Movement
was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mount Airy...
Pulaski...
Wytheville...
Galax...
and North Wilkesboro.

LAT...LON 3607 8141 3612 8155 3675 8131 3677 8126
      3682 8129 3704 8120 3702 8111 3705 8103
      3704 8056 3699 8053 3700 8053 3701 8052
      3666 8058 3665 8058 3661 8062 3656 8060
      3644 8062 3606 8094 3603 8124 3600 8132
TIME...MOT...LOC 1829Z 279DEG 20KT 3688 8114 3628 8128

VFJ

The radar

The Roanoke radar (KFCX), 96 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
August 22, 1:39 PM EST
Where
Yadkin County, 0.72 mi ENE of Boonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.236, -80.709

One tree was blown down by severe thunderstorm winds on Walnut Street.

Thunderstorm Wind, Yadkin

When
August 22, 2:09 PM EST
Where
Yadkin County, 0.69 mi S of Courtney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.060, -80.630

One tree was blown down by severe thunderstorm winds on Courtney-Huntsville Road.

Thunderstorm Wind, Rockingham

When
August 22, 3:39 PM EST
Where
Rockingham County, 0.69 mi N of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.380, -79.670

Several trees were blown down by severe thunderstorm winds in the northern sections of Reidsville.

Thunderstorm Wind, Caswell

When
August 22, 4:09 PM EST
Where
Caswell County, 0.69 mi N of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.460, -79.450

One tree was blown down by severe thunderstorm winds along Gentlemens Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853527, 853528, 853529, 853530.